Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS New Orleans, LA

September 7, 2002Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Sep 7, 2002, 9:21 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2002, 9:21 AM CDT (14:21 UTC)
Expired
Sep 7, 2002, 1:15 PM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 071421
FFWNEW
MSC047-059-071815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
917 AM CDT SAT SEP 7 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...PASCAGOULA...OCEAN
  SPRINGS...MOSS POINT...ESCATAWPA

* UNTIL 115 PM CDT

* AT 913 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF 
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN FROM NORTHERN HARRISON 
COUNTY EXTENDING ACROSS THE SOUTH PORTION OF JACKSON COUNTY. THE 
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTH. BECAUSE THE BAND OF 
THUNDERSTORMS IS ONLY MOVING SLOWLY...HEAVY RAINFALL OF 2 TO 3 
INCHES MAY OCCUR WITHIN ONE OR TWO HOURS TIME...RESULTING IN FLASH 
FLOODING. AT 915 AM...JACKSON COUNTY SHERIFFS OFFICE REPORTED 
SIGNIFICANT STREET FLOODING THE WEST PORTION OF JACKSON COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
1 follow-up statement
000 
WGUS74 KLIX 071818
FFSNEW
MSC047-059-071845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT SAT SEP 7 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HARRISON AND 
JACKSON COUNTIES EXPIRED AT 115 PM...

RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF RAIN WITH ISOLATED 5 
INCHES OF RAIN OCCURRED DURING THE MORNING ACROSS PORTIONS OF 
SOUTHERN JACKSCON COUNTY AND CENTRAL AND NORTHERN HARRISON COUNTIES. 
THE AIRPORT AT PASCAGOULA RECORDED 3.94 INCHES OF RAIN BETWEEN 700 
AM AND 100 PM...WITH NEARLY 3 INCHES OF RAIN OCCURRING BETWEEN 
BETWEEN 700 AM AND 1000 AM. JACKSON COUNTY SHERIFFS OFFICE REPORTED 
SIGNFICANT STREET FLOODING IN MANY AREAS OF SOUTHERN JACKSON COUNTY 
DURING THE MORNING. 

AT 100 PM NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW AREAS OF 
RAIN AND ISOLATED THUNDERSTORMS OVER HARRISON AND JACKSON COUNITES. 
SINCE 1130 AM THE INTENSITY AND COVERAGE OF THE RAIN AND 
THUNDERSTORMS HAS DECREASED. DUE THE DECREASE IN RAINFALL...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION UNTIL FLOODED STREETS 
HAVE DRAINED AND NOT ATTEMPT TO CROSS FLOODED ROADWASY.

A FLASH FLOOD WATCH CONTINUE IN EFFECT OF ALL OF THE MISSISSIPPI 
COAST FOR THE REMAINDER OF THE AFTERNOON FOR POTENTIAL OF ADDITIONAL 
HEAVY RAINFALL.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:30 AM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Sep 7, 2:30 AM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI SEP 6 2002

ANOTHER CHALLENGING FORECAST SETTING UP THIS MORNING. THE GOOD NEWS
THOUGH IS THAT THE NWP GUIDANCE HAS FINALLY COME INTO SOME GENERAL
AGREEMENT WITH EACH OTHER ALTHOUGH THE AVN CONTINUES TO BE THE MORE
AGGRESSIVE. HOWEVER...GIVEN THE TRENDS THAT OCCURRED YESTERDAY WITH
MUCH OF THE ENERGY FROM WHAT USED TO BE EDOUARD MOVING ACROSS THE
EASTERN HALF OF THE FORECAST AREA AND THEN GETTING INGESTED INTO THE
CIRCULATION AROUND T.S. FAY...THE AVN MAY NOT HAVE BEEN THAT FAR
OFF. PRESENT THINKING NOW IS THAT DEEP TROPICAL FLOW OCCURRING
ACROSS THE CENTRAL GULF COAST IN RESPONSE TO FAY WILL AGAIN LEAD TO
HIGH CHANCES FOR RAIN TODAY AS SUGGESTED BY MODEL GUIDANCE.

WILL FIRST ADDRESS THE FFA AND THE CFW THAT IS IN EFFECT. WHILE MUCH
RAIN DID FALL ACROSS PARTS OF THE GULF COAST LEADING INTO ST TAMMANY
PARISH...THE AXIS OF THIS RAIN IS ACTUALLY VERY NARROW AS SUGGESTED
BY STORM TOTAL PRECIP. IN ADDITION...FFG VALUES ARE GENERALLY
RUNNING AROUND 1.5 TO 2 INCHES IF NOT HIGHER ACROSS THE WATCH AREA.
WITH THE NWP MODELS NOW SUGGESTING THAT THE HIGHER AXIS OF QPF WILL
LIKELY SHIFT MORE INTO SOUTHEAST LOUISIANA...HAVE DECIDED TO DROP
THE FFA FOR NOW AND JUST USE LOCALLY HEAVY RAIN IN THE ZONES. WILL
KEEP THE CWF GOING THOUGH GIVEN THE FACT THAT EASTERLY WINDS AROUND
20 TO 25 KT SHOULD CONTINUE ACROSS THE COASTAL WATERS ALLOWING TIDES
TO GENERALLY RUN 1 TO 2 FEET ABOVE NORMAL.

AS STATED ABOVE...THE NWP GUIDANCE IS NOW TRYING TO SHIFT MUCH OF
THE ENERGY IN THE NORTH CENTRAL GULF ACROSS SOUTHEAST LOUISIANA AND
INTO SOUTHWEST MISSISSIPPI. THIS IN RESPONSE TO THE UPPER HIGH OVER
THE SOUTHEAST STATES LIFTING NORTHEASTWARD WHILE FAY TRIES TO DRIFT
WESTWARD. TODAY THOUGH SHOULD BE IT FOR SIGNIFICANT RAINS ACROSS THE
FORECAST AREA AS THE MODELS DO HAVE FAY SHEARING MUCH OF THE ENERGY
MORE INTO SOUTHWEST LOUISIANA AND TEXAS STARTING SUN. WITH SFC FLOW
THOUGH REMAINING OUT OF THE SOUTHEAST AND FORECAST TIME HEIGHTS
INDICATING SOME DECENT MOISTURE LINGERING...RAIN CHANCES FOR SUN
SHOULD STILL BE NEAR THE HIGH SCT CAT MAINLY FOR SOUTHEAST
LOUISIANA. MAY SEE A BREAK FROM THE RAIN ALL TOGETHER AROUND THE WED
TIME FRAME AS THE EXTENDED GUIDANCE STILL HAS A FRONT MOVING THROUGH
THE CENTRAL GULF COAST REGION ALLOWING NORTHERLY WINDS AND DRIER AIR
TO ENCOMPASS MUCH OF THE AREA.

PRELIM NUMBERS...

MCB 85/71/88/70 7341  BTR 84/73/88/72 8452
MSY 84/76/87/75 8452  GPT 85/73/86/72 7331

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA RIVER OUT 60NM
LA...COASTAL FLOOD WATCH LAZ038-040-050-058-060>064-068>070.
MS...COASTAL FLOOD WATCH MSZ080>082.

09

In the hours before

Special weather statement, Sep 7, 6:15 AM CDT, 3 hours 6 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 AM CDT SAT SEP 7 2002

...A COASTAL FLOOD WATCH IS IN EFFECT FROM GRAND ISLE TO PASCAGOULA
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS...

.SYNOPSIS...A DEEP TROPICAL AND UNSTABLE AIRMASS WILL CONTINUE
ACROSS THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL
WATERS. THE STRONGER AND LONGER LIVED STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND STRONG
GUSTY WINDS NEAR 40 MPH.

.HEAVY RAIN/FLOODING...
HEAVY RAINS ASSOCIATED WITH THE DEEP TROPICAL AIRMASS WILL ALSO LEAD
TO THE POSSIBILITY FOR LOCALIZED FLOODING THAT MAY IMPACT LOW LYING
AND POORLY DRAINED AREAS. RAINFALL RATES AROUND 2 TO 4 INCHES PER
HOUR WILL BE POSSIBLE.

.COASTAL FLOODING...
EAST WINDS NEAR 20 MPH WILL CAUSE TIDES TO RUN 1 TO 2 FEET ABOVE
NORMAL ALONG THE COAST FROM GRAND ISLE EASTWARD.

.MARINE HAZARDS...
IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
ALSO IN EFFECT FOR THE COASTAL WATERS OUT 60 NAUTICAL MILES. EAST TO
SOUTHEAST WINDS AT 20 KNOTS WITH GUSTS NEAR 30 KNOTS ARE LIKELY IN
THESE WATERS. ADDITIONALLY...THIS ENVIRONMENT IS HEAVILY CONDUCIVE
FOR WATERSPOUT DEVELOPMENT AND BOATERS SHOULD BE PREPARED TO TAKE
EVASIVE ACTION SHOULD THE SITUATION WARRANT.

.ACTIONS...ALL INTERESTS SHOULD CLOSELY MONITOR WEATHER EVENTS VIA
NOAA RADIO AND LOCAL TELEVISION AND RADIO STATIONS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.